Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 191, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 29, 2023, 6:15 PM CDT for Redwood County, Renville County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2023, 6:15 PM CDT (23:15 UTC)
- Expired
- Sep 29, 2023, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Redwood County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 6:53 PM CDT | TSTM WND GST 53 | 1 Sse North Redwood, MN | ASOS station KRWF Redwood Falls AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WUUS53 KMPX 292315
SVRMPX
MNC127-129-292345-
/O.NEW.KMPX.SV.W.0191.230929T2315Z-230929T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Sep 29 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Redwood County in southwestern Minnesota...
Central Renville County in central Minnesota...
* Until 645 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located near Redwood
Falls, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Redwood Falls, Bird Island, Franklin, Morton, Seaforth, Bechyn,
North Redwood, and Redwood Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4443 9529 4451 9539 4458 9509 4465 9522
4466 9529 4474 9527 4477 9492 4451 9477
TIME...MOT...LOC 2315Z 249DEG 38KT 4455 9520
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:14 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 29, 3:14 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 314 PM CDT Fri Sep 29 2023 .DISCUSSION...(This evening through Friday) Issued at 313 PM CDT Fri Sep 29 2023 KEY MESSAGES: - Another round of showers and thunderstorms is expected to develop late this evening through early Saturday morning. Some of the initial storms may be strong to severe with more locally heavy rainfall. - Summer-like heat is expected this weekend through early next week. - Rain chances return by midweek with a system that will bring much more seasonable temperatures to the region. The main area of shower activity responsible for dumping a half inch to an inch or more of rain this morning across east central Minnesota is exiting our western Wisconsin counties. Behind this, another area weaker area of showers and storms is tracking across west central Minnesota along a surface boundary. Further south, it is very apparent when looking at surface obs where the warm front lies and where clouds have been thinnest today. Temperatures have climbed into the low to mid 80s along I-90 and are still in the low 70s around the metro and mid 60s further north and east into Wisconsin. A surface low centered over far eastern South Dakota will slowly drift across southern Minnesota through tomorrow, with the aforementioned warm front pushing northward. Aloft, a LLJ will kick in after 00z this evening, which will be the main driver for thunderstorm development. A Marginal Risk for severe thunderstorms exists through late tonight, with the main threat being large hail. With PWATs of 1.4" to 1.75", these storms will likely be efficient rainfall producers as well. This convection will weaken beyond 06z as it continues further east with some scattered showers expected early tomorrow for the eastern third of the forecast area. We will dry out and warm up quickly Saturday with highs in the upper 80s south to upper 70s north. Did lower dew points a bit as it does look like we will see at least some mixing, but with temperatures in the 80s and dew points in the mid to upper 60s, it will not feel much like the last day of September. Overnight, there is still disagreement in the development of showers and storms into early Sunday. Limited PoPs to around 25% through 12z Sunday for now. Sunday will likely be a few degrees warmer with portions of southern and western Minnesota making a run at 90 with strong southerly flow. Unseasonably warm temperatures will continue to start the first week of October. South winds will be on the breezy side through the middle of the week as we remain sandwiched between a surface high over the eastern Great Lakes and a developing low over the Dakotas. This low will be our next weather maker heading into early Wednesday. While there's still plenty of uncertainty regarding this system, it does seem pretty clear that this will bring back our old friend northwest flow sometime late Wednesday/Thursday. Temperatures will drop back into the upper 50s and low 60s during the day and fall overnight into the 40s and maybe even upper 30s by the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1233 PM CDT Fri Sep 29 2023 Two bands of light showers & a few thunderstorms are currently impacting the area. The first has mostly exited the area to the east, with another hour or two of thunder expected at EAU. The second is moving into western Minnesota, and will bring periods of showers & a rumble or two of thunder to AXN/RWF/STC early this afternoon. Visibility & ceilings reductions are expected to remain minor. Winds will be southeasterly through this evening around 10-20 kts, with a shift to east/northeasterly across western MN overnight as a front slowly moves through the area An isolated strong to severe thunderstorm can not be ruled out late this afternoon & evening across central Minnesota, however more likely is for multiple clusters of thunderstorms to develop late tonight as forcing from the low-level jet increases after sunset. The coverage of these storms is most likely across west-central & central Minnesota after 10 PM, with the threat continuing into early saturday morning. Most high-resolution models keep the thunderstorms north of MSP/RNH/EAU overnight, but enough of a potential exists to warrant a PROB30 mention for TS at these terminals overnight. Hail is possible with the strongest storms tonight, along with sporadic gusty winds. LLWS is expected overnight as the low-level jet ramps up, along with fog & low-ceilings across western & central Minnesota after the rain threat ends overnight. Kept the forecast IFR overnight at AXN & STC overnight where the fog threat looks highest, but some guidance is hinting at the potential for visibility below 1SM. KMSP...A few showers are possible during the mid-afternoon, but generally little precipitation is expected until early tomorrow morning. A few models sag the overnight thunderstorm activity across central Minnesota south into the metro between 3-7 AM, so we have included a prob30 mention to cover that threat for now. /OUTLOOK FOR KMSP/ Sun...VFR. Wind S 15G25 kts. Mon...VFR. Wind SSW 15G25 kts. Tue...VFR. Wind S 15G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...ETA
Hazardous weather outlook, Sep 29, 3:28 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 328 PM CDT Fri Sep 29 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 328 PM CDT Fri Sep 29 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are likely tonight. A few strong or severe storms and locally heavy rainfall are possible, especially across central and western Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 2:37 AM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Sep 29, 2:48 AM CDT | Special Weather Statement | MPX | Kandiyohi | 27 min |
| Sep 29, 3:22 AM CDT | Special Weather Statement | MPX | Kandiyohi | 38 min |
| Sep 29, 4:02 AM CDT | Special Weather Statement | MPX | Stearns | 58 min |
| Sep 29, 6:36 AM CDT | Special Weather Statement | MPX | Carver | 24 min |
| Sep 29, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 58 min |
| Sep 29, 5:33 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 57 min |
| Sep 29, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 26 min |
| Sep 29, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.